The Diabetes Forum Support Community For Diabetics Online banner
Status
Not open for further replies.
1 - 2 of 2 Posts

·
Registered
Joined
·
1,078 Posts
Discussion Starter · #1 · (Edited)
Necrobiosis Lipoidica Diabeticorum


Necrobiosis lipoidica diabeticorum ("NLD") is a rash that occurs on the lower legs. It is more common in women, and there are usually several spots. They are slightly raised shiny red-brown patches. The centers are often yellowish and may develop open sores that are slow to heal. Often a biopsy is needed to diagnose NLD.

NLD usually occurs more often in people with diabetes, in people with a family history of diabetes or a tendency to get diabetes. Still, the exact cause of NLD in not known. A similar condition that is often confused with NLD is granuloma annulare. Similar to the association of NLD and diabetes, it appears that a high percentage of persons with disseminated granuloma annulare have diabetes mellitus. The individual spots typically consist of a circular array of reddish to brown and slightly translucent bumps.

Treatment of NLD is difficult. Sometimes it responds to topical cortisone creams, especially if covered ("occluded") with an airtight dressing. Cortisone injections can also be used to treat NLD. These are more effective than cortisone creams. NLD usually goes through stages of activity and inactivity. One is not able to predict when the condition will flare. Ultraviolet light treatment has been found to control this condition when it is flaring. A baby aspirin each day, and other medications that thin the blood, such as Trental, may help NLD. Other medications, including prednisone pills (steroids) are used in difficult or severe cases.


(I am posting this skin condition since it is the one I have).

I noticed a dime-size red spot on my left ankle when I was 19.
It slowly grew bigger. My Endocrinologist knew exactly what it
was and gave me some Hydrocortisone cream.

At age 25, my 2 yr. old Son accidently drove his big ride-on truck
into my ankle. (That hurt like H*LL! :rolleyes:) Soon after, I had 2-3 ulcers on it. I got some Sulpha cream at the Drs., wrapped my ankle in gauze and the ulcers were gone in about 2 weeks. The spot is now
as big as a baseball although it is skin-coloured and not active. It
doesn't bother me since I can't see it unless I look at it in a mirror,
which I don't. These spots do not hurt or itch(unless of course, someone drives a truck into it :D ).

If you have what sounds like this condition(It is now known as NL,
since it happens to many non-diabetics also), see your Dr. so they
can prescribe a treatment for you. Protect the spot(s) so nothing
hits it accidently.
 

·
Registered
Joined
·
1,078 Posts
Discussion Starter · #3 ·
Hello There and Welcome: :) Good to see You from Ireland.

You probably would have gotten NLD(NL) even without the trauma to your knee. I got the spot on my left ankle when I was 19 and I didn't get it from an injury to my ankle. As I mentioned, my Son(when he was little) accidently hit the NLD on my ankle years later when I was 25, which caused the ulcers on it.

My NLD is still on my ankle but like I mentioned it has been inactive for many years. I only had the ulcers on it that one time. I was going to have the light therapy for it but just never got around to it. I have been on Prednisone(I don't recommend that drug) and a blood thinner for my RA plus baby Aspirin for years. Perhaps that is what has been keeping the NLD inactive.

Nice to hear that your Fiance isn't bothered by it. Mine didn't think nothing of it either. That made me feel better and I haven't thought much about it. There are a lot worst things out there and more important things to be concerned with. But do try to protect the area so that the NLD doesn't get injured.

Years ago someone had mentioned skin graphs which doesn't make any sense to me and doesn't seem like that would be a Good treatment for it. It could become active again and then the graphing would be a waste. Although the "experts" don't know what causes it, I'm sure that it is caused by something internal since non-Diabetics get it also. Just another condition. Good Luck with whatever treatment that you and your Dr. decide to use. Try not to worry too much about it. Sometime it does disappear on its own. ;)
 
1 - 2 of 2 Posts
Status
Not open for further replies.
Top